Texas, 2004

Tornado and Flash Flood in Texas, November 23, 2004

November 23, 2004 · NWS FWD · 26 events in 15 counties and zones

15 hail, 9 thunderstorm wind, 1 tornado, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$282,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 23, 6:20 AM CST, 25 minutes earlier.

Area forecast discussion, Nov 23, 6:20 AM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
620 AM CST TUE NOV 23 2004

.AVIATION...
620 AM CST

PATCHY DENSE FOG AND DRIZZLE EARLY THIS MORNING. VSBY SHOULD
GRADUALLY IMPROVE THIS MORNING. SHRA/TSRA DEVELOPING TO THE NORTH OF
DFW...STORMS ALSO APPROACHING FROM THE WEST. TEMPO GROUPS FOR TSRA
TO SUFFICE WITH INTERMITTENT ACTIVITY BULK OF THE DAY. TSRA NEAR AND
APPROACHING WACO NOW...MORE THROUGHOUT DAY.

WINDS BCMG SE IN RESPONSE TO DEEPENING SFC LOW IN WEST TEXAS. NW
WINDS TOWARD END OF TAF PERIOD. CIGS IMPROVING DURING THE DAY...BUT
VARIABLE IN AND NEAR TSRA. 25

&&

.DISCUSSION...
449 AM CST

UPPER LOW TO MOVE EASTWARD DURING THE NEXT 24 HOURS...BRINGING YET
ANOTHER ROUND OF CONVECTION TO NORTH TEXAS. DRY SLOT VISIBLE ON
WATER VAPOR LOOP PUSHING INTO THE SOUTHERN SECTIONS OF THE CWA WHICH
WILL PRECLUDE WIDESPREAD HEAVY RAINFALL IN THAT AREA THIS MORNING.
HENCE WE HAVE CANCELLED THE FLOOD WATCH.  STILL...SOME HEAVY RAIN IS
POSSIBLE TODAY AS THE PRECIP MOVES EAST INTO THE REGION...BUT IT
SHOULD PRIMARILY BE THIS AFTERNOON IN THE SOUTH.

SOME WRAP AROUND PRECIP POSSIBLE TONIGHT AS UPPER LOW GRAZES THE
NORTHERN PORTION OF THE REGION...THEN WE ARE IN FOR A FEW DAYS OF
PLEASANT BUT COOL WEATHER.  THANKSGIVING SHOULD BE NICE FOR ALL OF
THE REGION...ALLOWING US TO START TO DRY OUT.

HOWEVER...BY THE WEEKEND WE WILL ONCE AGAIN SEE ANOTHER CHANCE AT
RAIN AS A LOW PUSHES INTO THE REGION. ATTM...IT DOES NOT APPEAR TO
BE AS BIG A RAIN MAKER AS THE LAST TWO. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  67  46  55  34 /  80  60   0   0
WACO, TX              70  48  59  33 /  80  40   0   0
PARIS, TX             64  48  53  33 /  80  80  30   0
DENTON, TX            65  45  53  33 /  80  80   0   0
MCKINNEY, TX          65  47  52  32 /  80  80   0   0
DALLAS, TX            67  47  56  35 /  80  80   0   0
TERRELL, TX           65  48  54  33 /  80  80   0   0
CORSICANA, TX         69  49  56  34 /  80  60   0   0
TEMPLE, TX            72  50  60  34 /  80  40   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH UNTIL 900 AM CST TUESDAY FOR ZONES
TXC093...TXC133...TXC143...TXC221...TXC237...TXC363...TXC367...
TXC429...TXC497...TXC503.

&&
Hazardous weather outlook, Nov 23, 5:30 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
530 AM CST TUE NOV 23 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
530 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THUNDERSTORMS WILL MOVE EASTWARD ACROSS NORTH TEXAS THIS MORNING...
WITH FURTHER THUNDERSTORM DEVELOPMENT AREAWIDE THIS AFTERNOON.
THUNDERSTORMS WILL BEGIN TO DIMINISH FROM SOUTHWEST TO NORTHEAST
TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AREAWIDE THROUGH THIS
EVENING AS A VIGOROUS UPPER LEVEL STORM SYSTEM APPROACHES FROM THE
WEST. LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. ISOLATED
TORNADOES ARE ALSO POSSIBLE AS A WARM FRONT IS FORCED NORTHWARD INTO
NORTH TEXAS...AND A DRYLINE ASSOCIATED WITH A DEEPENING SURFACE LOW
APPROACHES FROM THE WEST.

THE GROUND REMAINS VERY SATURATED FROM RECENT PERSISTENT RAINS.
HEAVY RAINFALL IS POSSIBLE...AND COULD RESULT IN ISOLATED FLOODING
ISSUES THROUGH TONIGHT. BE AWARE OF AREAS THAT TEND TO FLOOD
READILY...AND NEVER DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
TURN AROUND...DONT DROWN.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORM CHANCES WILL LINGER IN THE RED RIVER COUNTIES AND IN
NORTHEAST TEXAS WEDNESDAY MORNING...BEFORE IMPINGING DRY AIR BRINGS
AN END TO THE PRECIPITATION CHANCES. SEVERE WEATHER IS NOT
ANTICIPATED.

A COLD FRONT WILL MOVE ACROSS THE REGION ON WEDNESDAY AND BRING
CLEARING SKIES AND MUCH DRIER AIR. THIS COULD RESULT IN THE FIRST
FREEZE OF THE SEASON FOR ALL BUT THE SOUTHEAST SECTIONS OF NORTH
TEXAS THANKSGIVING MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED...MAINLY WEST OF I-35 THIS
MORNING...AND ACROSS ALL OF NORTH TEXAS THIS AFTERNOON. SPOTTER
ACTIVATION WILL LIKELY BE LIMITED TO AREAS NORTH OF I-20 AND EAST OF
I-35 THIS EVENING.

25

In the hours before

Special weather statement, Nov 23, 6:17 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
617 AM CST TUE NOV 23 2004

TXZ160-231315-

FALLS-
617 AM CST TUE NOV 23 2004

...SIGNIFICANT WEATHER UPDATE...

AT 617 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 5 MILES NORTH OF LOTT...OR 9 MILES WEST OF
MARLIN...MOVING NORTHEAST AT 35 MPH.

MARLIN IS IN THE PATH OF THIS STORM.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 hail, 9 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Falls

When
November 23, 6:45 AM CST
Where
Falls County, 10 mi N of Marlin
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.117, -98.567

Hail, Navarro

When
November 23, 7:46 AM CST
Where
Navarro County, Richland
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.183, -98.617

Hail, Freestone

When
November 23, 8:26 AM CST
Where
Freestone County, Streetman
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
30.933, -97.533

Hail, Coryell

When
November 23, 8:45 AM CST
Where
Coryell County, 9 mi S of Gatesville
Measured
0.75 in hail
Reported by
NWS STORM SURVEY
Coordinates
32.100, -98.967

Occurred at Flat.

Hail, Bosque

When
November 23, 9:39 AM CST
Where
Bosque County, 9 mi E of Clifton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.917, -97.700

Thunderstorm Wind, Milam

When
November 23, 10:45 AM CST
Where
Milam County, Cameron
Measured
52 kt (60 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
30.883, -97.400

A tree was blown over and took out a utility pole and some powerlines.

Thunderstorm Wind, Henderson

When
November 23, 11:27 AM CST
Where
Henderson County, 1 mi W of Payne Springs
Measured
52 kt (60 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.000, -97.467

A metal building was destroyed by high winds.

Thunderstorm Wind, Robertson

When
November 23, 11:30 AM CST
Where
Robertson County, 1 mi S of Hearne
Measured
52 kt (60 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
30.883, -97.400

Metal buildings were blown down by high winds.

Thunderstorm Wind, Robertson

When
November 23, 11:30 AM CST
Where
Robertson County, 1 mi W of Hearne
Measured
52 kt (60 mph) estimated sustained
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.467, -97.200

A barn was blown down by high winds.

Thunderstorm Wind, Dallas

When
November 23, 12:45 PM CST to 1:15 PM CST
Where
Dallas County, Grand Prairie
Measured
66 kt (76 mph) measured sustained
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
30.917, -97.533

A severe thunderstorm produced damage from the east side of Grand Prairie, north northeast across eastern Irving and into west Dallas. At 105 pm Dallas Love Field had measured wind gusts to 76 mph,with estimates as high as near 100 mph across Grand Prairie and Irving. Three tractor-trailer rigs were blown over on Interstate 30, and parts of Loop 12 near Texas Stadium were closed for a while because of downed powerlines across the lanes. Several businesses in Grand Prairie sustained structural damage.A motel on the Stemmons Freeway in Dallas had 12 units unroofed, and one new automobile dealership had over 100,000 dollars damage.

Thunderstorm Wind, Leon

When
November 23, 1:00 PM CST
Where
Leon County, 1 mi SW of Marquez
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
30.933, -97.233

A large tree was blown down onto Highway 79.

Hail, Bell

When
November 23, 4:59 PM CST to 5:02 PM CST
Where
Bell County, 1 mi S of Salado
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.850, -96.967

Thunderstorm Wind, Comanche

When
November 23, 5:08 PM CST
Where
Comanche County, 1 mi W of De Leon
Measured
52 kt (60 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
30.800, -97.300

Hail, Comanche

When
November 23, 5:13 PM CST
Where
Comanche County, 6 mi NW of De Leon
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.950, -98.000

Hail, Bell

When
November 23, 5:20 PM CST
Where
Bell County, Salado
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Thunderstorm Wind, Eastland

When
November 23, 5:40 PM CST
Where
Eastland County, Rising Star
Measured
52 kt (60 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.750, -96.983

High winds caused roof damage and downed trees.

Hail, Hamilton

When
November 23, 5:52 PM CST
Where
Hamilton County, 8 mi NE of Olin
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.883, -96.617

Hail, Bosque

When
November 23, 6:28 PM CST
Where
Bosque County, 3 mi W of Meridian
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.450, -96.900

Hail, Bell

When
November 23, 6:48 PM CST to 6:49 PM CST
Where
Bell County, Holland
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.917, -96.433

Niclel to quarter size hail was reported.

Thunderstorm Wind, Bell

When
November 23, 6:49 PM CST
Where
Bell County, 10 mi SW of Temple
Measured
52 kt (60 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.867, -96.333

A bus stop building in Bartlett was blown down.

Hail, Bell

When
November 23, 7:00 PM CST
Where
Bell County, Holland
Measured
2.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.300, -97.750

Hail, McLennan

When
November 23, 7:05 PM CST
Where
McLennan County, Hewitt
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.783, -97.433

Hail, Bell

When
November 23, 7:05 PM CST
Where
Bell County, Rogers
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
30.850, -96.967

Hail, Milam

When
November 23, 7:31 PM CST
Where
Milam County, Cameron
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.283, -96.067

Tornado, Bell

When
November 23, 7:32 PM CST
Where
Bell County, 8 mi SE of Holland
Rating
F0
Path length
0.1 mi
Path width
50 yd
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
30.867, -96.600

Structural damage was reported to a house and a building on FM 487 east of Bartlett.

Flash Flood, Robertson

When
November 23, 9:00 PM CST to 11:00 PM CST
Where
Robertson County, 5 mi E of Hearne
Reported by
LAW ENFORCEMENT
Coordinates
31.217, -96.283

A bridge on Highway 395 was under water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428996, 5428997, 5428998, 5428999, 5429000, 5429001, 5429002, 5429003, 5429004, 5428995, 5429005, 5429006, 5429007, 5429008, 5429009, 5427747, 5427756, 5427748, 5427749, 5427750, 5427751, 5427752, 5427753, 5427754, 5427755, 5427757.